Severe life-threatening diarrhea caused by azathioprine but not by 6-mercaptopurine

Digestion. 2001;63(2):139-42. doi: 10.1159/000051882.

Abstract

Azathioprine and its active metabolite 6-mercaptopurine are of increasing importance in the treatment of chronic inflammatory bowel disease. Most of the toxicity and the side effects of the medications are well known. However, it is relatively unknown that azathioprine toxicity itself can produce devastating diarrhea in patients with inflammatory bowel disease. This leads to great difficulties in differential diagnosis. We describe 2 patients with severe intestinal toxicity. This was life-threatening in 1 patient after reintroducing the drug. We therefore believe that any rechallenge with azathioprine should be only undertaken in a controlled hospital environment when a reaction to azathioprine is suspected. In addition, we found that this devastating intestinal toxicity did not reoccur after rechallenge with its active metabolite 6-mercaptopurine. Azathioprine and 6-mercaptopurine therefore cannot be used interchangeably.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Azathioprine / adverse effects*
  • Azathioprine / therapeutic use
  • Colitis, Ulcerative / drug therapy
  • Crohn Disease / drug therapy
  • Diarrhea / chemically induced*
  • Female
  • Humans
  • Immunosuppressive Agents / adverse effects*
  • Immunosuppressive Agents / therapeutic use
  • Male
  • Mercaptopurine / adverse effects
  • Mercaptopurine / therapeutic use
  • Middle Aged

Substances

  • Immunosuppressive Agents
  • Mercaptopurine
  • Azathioprine